Healthy Living: Acetaminophen & Ibuprofen- What’s the Difference?

Updated 2 years ago

By- Dr. Joan Marie PellegriniBecause I am a surgeon, I often have to talk to my patients about managing pain both before and after surgery. As such, I discuss using over the counter (OTC) pain medications with my patients. Many of my patients are confused about how to use the medications and what are the side effects. I also find that many of them think that Tylenol and Motrin are the same. Acetaminophen: This is also known by its trade name as Tylenol. It is sold as just acetaminophen but can also be found in many other OTC medications such as cold/flu remedies and arthritis medications. It is commonly combined with a narcotic as a prescription medication (such as Percocet, Vicodin, etc). It is extremely important to know if your medication has acetaminophen in it and how much is in it because of the risk of taking too much. The maximum dose is 4000 mg a day. The usual dose for an adult is 325-650 mg every 4 hours. Taking too much can lead to severe liver damage. It is not known exactly how this medication works to reduce pain and fever. It can be safely combined with anti-inflammatories and narcotics. It does not usually affect kidney function nor does it cause hypertension often. Also, it does not cause bleeding and is safe to use if you are on blood thinners.Ibuprofen: This is often known by the trade name Motrin. It is an anti-inflammatory and is in the class of medications known as NSAIDs (non-steroidal anti-inflammatory drugs). Other medications in this class are aspirin, Naprosyn (also known as Aleve), and meloxicam (prescription only). Like acetaminophen, there are many different brands of the same medication in the pharmacy and therefore it is important to read the ingredients to know what is in the medication. NSAIDs can cause hypertension, fluid retention, and bleeding disorders. They also can affect the kidney and should not be used in people with kidney disease or on blood thinners. Long-term high dose use of NSAIDs can damage the liver. Ibuprofen has a maximal adult dose of 2400 mg a day. Almost all OTC ibuprofen tablets come as 200 mg. Therefore, the maximum dose is 2 pills (400 mg) every 4 hours, 3 pills (600 mg) every 6 hours, or 4 pills (800 mg) every 8 hours. The prescription strength of 800 mg is just one pill that acts the same as taking 4 pills of the OTC brand. Since aspirin, ibuprofen, and Naprosyn are in the same class these medications should not be combined.If the patient is healthy and on no medications, then a combination of acetaminophen and ibuprofen may be quite effective for pain control. When you talk to your doctor about your pain medication, make sure you write down exactly what you are taking. Also make sure you write down whether you can take acetaminophen or ibuprofen or both and how much your doctor recommends. Neither of these medications causes the side effects that are common with narcotics such as constipation, sleepiness, respiratory depression, or addiction.


MENU